Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 4, 2021Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 4, 2021, 4:01 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2021, 4:01 PM MDT (22:01 UTC)
Expired
Jul 4, 2021, 5:00 PM MDT
In force
59 min
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 221 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:30 PM MDTTSTM WND GST 408 Ne Bannack, MTMESONET STATION MTM14 8.3 NE BANNACK (MT-MESO).
Jul 4, 4:47 PM MDTTSTM WND GST 5110 Wsw Grant, MTMESONET STATION BRRM8 BRENNER RAWS.
Jul 4, 4:47 PM MDTTSTM WND GST 518 Wsw Grant, MTGUST FROM DECAYING THUNDERSTORM. TIME ESTIMATED.
Jul 4, 4:56 PM MDTTSTM WND GST 545 Ne Dillon, MTGUST OCCURRED FROM DECAYING THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3019 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS85 KTFX 042201
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
401 PM MDT Sun Jul 4 2021

MTZ008-015-053-042300-
Broadwater-Madison-Beaverhead-
401 PM MDT Sun Jul 4 2021

...A AREA OF THUNDERSTORMS WILL AFFECT BEAVERHEAD AND 
MADISON COUNTIES...

At 358 PM MDT, radar indicated thunderstorms over Beaverhead County 
were expanding into Madison County and movement was toward the 
east.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Dillon, Sheridan, Virginia City, Three Forks, Ennis, Twin Bridges,
Lima, Jackson, Pony, Monida, Wisdom, Alder, Silver Star, Harrison,
Dell, Bannack Pass, Melrose, Wise River, Cameron and Waterloo.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter.

LAT...LON 4477 11313 4487 11346 4506 11345 4533 11374
      4575 11392 4594 11351 4576 11339 4588 11310
      4563 11267 4586 11204 4577 11175 4597 11165
      4595 11148 4578 11173 4564 11135 4455 11147
      4457 11229 4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2158Z 286DEG 29KT 4575 11312 4449 11181 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:08 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 4, 2:08 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
208 PM MDT Sun Jul 4 2021

.SYNOPSIS...
Showers and thunderstorms will move through Southwest and Central MT
this evening, while a cool front moves southward from Canada through
North Central MT after Midnight. Overall temperatures will be
above normal all week, with Wednesday likely being the hottest
work day. There will be scattered thunderstorms through Wednesday,
but a significant amount of precipitation is not expected at this
time.

&&

.DISCUSSION...
Tonight through Tuesday...The first round of showers/storms is
exiting the eastern portions of the region at 2 PM, as the next
wave of thunderstorms moves into the western portions of the
region. These storms will move through our region late this
afternoon/evening and could impact firework display, mostly south
of a line from Helena to Lewistown. A wind shift will move
southward through North Central MT, mostly after Midnight. On
Monday, NBM temperatures look on track. I don't think the cloud
cover will be enough to hold temperatures down, along with the dry
soil conditions. In Southwest MT, afternoon temperatures still
look to approach 90 degrees. Temperatures warm to about 4 to 8
degrees above normal on Tuesday afternoon, with a few isolated
showers/thunderstorms possible around Havre/Harlem.

Wednesday through Friday...An upper level disturbance will move
through the region on Wednesday, thus the chances for
thunderstorms look a bit higher on this day. It is hot ahead of
this disturbance, with the airmass cooling a bit for Thu/Fri.
Although afternoon temperatures are likely to remain above
normal.

Saturday and Sunday...Overall expect above normal temperatures
next weekend along with dry conditions, as the upper level ridge
rebuilds over the region. Brusda

&&

.AVIATION...
1155 AM MDT Sun Jul 4 2021 (04/18Z TAF period)

Scattered showers/thunderstorms will affect portions of Central and
Southwest MT through out 08z Monday. A surface wind shift to the
northwest/north will move southward through North Central MT early
on Monday morning. An isolated shower is possible along this cool
front, but confidence is low at this point that any shower will
affect a terminal. Overall, VFR conditions will prevail across the
region through the period. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Thunderstorms are expected over the Central and Southern portions
of the region this evening, as a wind shift moves through the
northern portions of the region after Midnight. Wednesday looks to
be hot, along with thunderstorms. On Thursday, the upper level
ridge breaks down, resulting in higher wind speeds. There is the
potential that some fire weather highlights might be needed for
portions of the region later this week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  54  89 /   0   0  10  10
CTB  54  76  53  82 /   0  10  30  10
HLN  61  89  58  95 /  20  10  10   0
BZN  57  88  52  94 /  40  20  10  10
WYS  48  75  41  84 /  40  60  20  10
DLN  57  87  51  91 /  40  30   0   0
HVR  57  84  56  85 /  10  10  30  30
LWT  58  82  55  85 /  20  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 4, 2:49 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
249 PM MDT Sun Jul 4 2021

MTZ014-052-053-042115-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
249 PM MDT Sun Jul 4 2021

...THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER...AND NORTHEASTERN JEFFERSON COUNTIES...

At 247 PM MDT, thunderstorms were located 10 miles east of East
Helena, or 15 miles east of Helena, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Helena, East Helena, Montana City, Winston, York, Alhambra, Spring
Meadow Lake State Park, Clancy, Jefferson City and Goose Bay.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4660 11215 4681 11160 4680 11153 4682 11152
      4676 11149 4675 11146 4664 11141 4662 11132
      4656 11132 4654 11134 4652 11128 4647 11126
      4635 11202
TIME...MOT...LOC 2047Z 246DEG 47KT 4658 11170

RCG
Special weather statement, Jul 4, 3:14 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
314 PM MDT Sun Jul 4 2021

MTZ008-042200-
Beaverhead-
314 PM MDT Sun Jul 4 2021

...A AREA OF THUNDERSTORMS WILL AFFECT BEAVERHEAD COUNTY...

At 311 PM MDT, radar indicated thunderstorms were were developing
over Beaverhead County and movement was toward the northeast.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Dillon, Lima, Jackson, Monida, Wisdom, Dell, Grant, Bannack Pass,
Wise River, Lakeview, Dewey, Bannack, Glen, Snowline, Beaverhead Rock
State Park, Polaris, Red Rock Pass, Clark Canyon, Bannack State Park
and Monida Pass.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter.

LAT...LON 4477 11313 4487 11346 4506 11345 4533 11374
      4575 11392 4594 11351 4575 11336 4588 11310
      4576 11277 4548 11269 4540 11247 4509 11246
      4499 11219 4478 11206 4471 11150 4455 11147
      4457 11229 4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2111Z 245DEG 43KT 4549 11384 4435 11215

RCG
Special weather statement, Jul 4, 3:19 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
319 PM MDT Sun Jul 4 2021

MTZ014-052-053-042145-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
319 PM MDT Sun Jul 4 2021

...THUNDERSTORMS CONTINUE TO AFFECT SOUTHEASTERN LEWIS AND CLARK...
NORTHERN BROADWATER...AND NORTHEASTERN JEFFERSON COUNTIES...

At 316 PM MDT, thunderstorms were located over northeastern
Jefferson and northern Broadwater Counties, moving northeast at 25
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Montana City, Silos, Clancy, Winston, Goose Bay and Alhambra.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Canyon ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4649 11206 4676 11149 4675 11146 4671 11146
      4664 11141 4662 11132 4656 11132 4654 11134
      4650 11125 4644 11125 4645 11112 4643 11121
      4635 11194
TIME...MOT...LOC 2116Z 242DEG 14KT 4647 11191

RCG
Local storm report, Jul 4, 3:30 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     21 SW LIMA              44.47N 112.95W
07/04/2021  M40 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION HRKM8 HARKNESS RAWS.

&&

BRUSDA
Special weather statement, Jul 4, 3:44 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT Sun Jul 4 2021

MTZ052-053-042215-
Broadwater MT-Jefferson MT-
344 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN BROADWATER...NORTHEASTERN JEFFERSON COUNTIES UNTIL 415 PM
MDT...

At 342 PM MDT, strong thunderstorms were located over northeastern
Jefferson and northern Broadwater Counties, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Townsend, Boulder, Wickes, Winston, Corbin, Silos, Jefferson City,
Elkhorn State Park and Goose Bay.

This includes the following highways...
 Interstate 15 between mile markers 165 and 178.
 Highway 12 between mile markers 1  and 2 , and between mile markers
57 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4631 11218 4657 11176 4657 11165 4665 11164
      4675 11147 4664 11141 4662 11132 4654 11134
      4650 11125 4644 11125 4644 11117 4645 11112
      4613 11202
TIME...MOT...LOC 2142Z 242DEG 13KT 4637 11180

RCG
Special weather statement, Jul 4, 4:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
401 PM MDT Sun Jul 4 2021

MTZ008-015-053-042300-
Broadwater-Madison-Beaverhead-
401 PM MDT Sun Jul 4 2021

...A AREA OF THUNDERSTORMS WILL AFFECT BEAVERHEAD AND
MADISON COUNTIES...

At 358 PM MDT, radar indicated thunderstorms over Beaverhead County
were expanding into Madison County and movement was toward the
east.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Dillon, Sheridan, Virginia City, Three Forks, Ennis, Twin Bridges,
Lima, Jackson, Pony, Monida, Wisdom, Alder, Silver Star, Harrison,
Dell, Bannack Pass, Melrose, Wise River, Cameron and Waterloo.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter.

LAT...LON 4477 11313 4487 11346 4506 11345 4533 11374
      4575 11392 4594 11351 4576 11339 4588 11310
      4563 11267 4586 11204 4577 11175 4597 11165
      4595 11148 4578 11173 4564 11135 4455 11147
      4457 11229 4445 11239 4448 11278 4436 11285
TIME...MOT...LOC 2158Z 286DEG 29KT 4575 11312 4449 11181

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM MDTSpecial Weather StatementTFXMadison34 min
Jul 3, 8:29 PM MDTSpecial Weather StatementTFXSilver Bow31 min
Jul 3, 9:05 PM MDTSpecial Weather StatementTFXSilver Bow25 min
Jul 3, 9:31 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Jul 3, 9:56 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 4, 2:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 4, 3:14 PM MDTSpecial Weather StatementTFXBeaverhead46 min
Jul 4, 3:19 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 4, 3:44 PM MDTSpecial Weather StatementTFXBroadwater31 min
Jul 4, 4:17 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson28 min
Jul 4, 4:32 PM MDTSpecial Weather StatementTFXWheatland28 min
Jul 4, 4:49 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson26 min
Jul 4, 5:09 PM MDTSpecial Weather StatementTFXMadison66 min
Jul 4, 5:19 PM MDTSpecial Weather StatementTFXJefferson26 min
Jul 4, 5:39 PM MDTSpecial Weather StatementTFXJudith Basin36 min
Jul 4, 5:40 PM MDTSpecial Weather StatementTFXFergus35 min
Jul 4, 5:41 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 4, 5:48 PM MDTSpecial Weather StatementTFXGallatin, Madison42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.